Heat, Atoka
- When
- August 20, 11:00 AM CST to 6:00 PM CST
- Where
- Atoka forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.374, -96.038 (the zone’s center; the record gives no point)
Hot temperatures and high humidity combined to yield heat indices in excess of 105 degrees across portions of southeast Oklahoma during the afternoon and evening of the 20th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Hot temperatures and high humidity combined to yield heat indices in excess of 105 degrees across portions of southeast Oklahoma during the afternoon and evening of the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 20, 5:42 AM CST, 5 hours 18 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Norman OK
642 AM CDT Wed Aug 20 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 614 AM CDT Wed Aug 20 2025
- Scattered showers/storms continue overnight.
- Heat advisory for southeast Oklahoma today.
- Less hot and dry for the latter half of the week.
&&
.NEAR TERM...
(Through Wednesday)
Issued at 1206 AM CDT Wed Aug 20 2025
Storms continue to shift southward, leaving a slightly cooler
airmass in their wake. CAMs suggest some additional development will
be possible before sunrise across southwest Oklahoma and parts of
north Texas (aided by outflow from previous storms). Severe risk
should remain low.
Wednesday will be slightly cooler across most of the area (highs in
the mid 90s). Heat advisory for southeast Oklahoma still looks on
track as the hot, moist airmass is slower to get overturned in this
area.
Diurnally driven storms will be possible again this afternoon near
and south of the Red River. Depending on how far the front advances,
this activity may end up farther south keeping our forecast area
mostly dry.
Day
&&
.SHORT TERM...
(Wednesday night through Friday night)
Issued at 1206 AM CDT Wed Aug 20 2025
Thursday and Friday, we'll be between systems, so "less hot" (highs
in the low to mid 90s) and dry. By Thursday, enough of the cooler,
drier air should have moved in to keep us out of heat advisory
territory.
Day
&&
.LONG TERM...
(Saturday through Tuesday)
Issued at 1206 AM CDT Wed Aug 20 2025
Over the weekend, a shortwave will approach, bringing low rain
chances to northern Oklahoma and keeping temperatures near normal.
Another wave will move through early next week, bringing a stronger
dose of cold air (temperatures below the 25th, possibly 10th,
percentile of climatology) and higher rain chances.
Day
&&
.AVIATION...
(12Z TAFS)
Issued at 614 AM CDT Wed Aug 20 2025
Showers and storms this morning are continuing to push southward
with DUA/SPS being the only sites affected through the next hour
or so. Some areas of patchy fog are developing this morning in the
wake of the overnight convection, however confidence is too low on
exact area and persistence of the potential lower visibilities.
Otherwise, VFR conditions are expected through the period with
north-northeast winds. The chances for storms this afternoon
remains low, but an isolated storm cannot be ruled out.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 93 71 93 69 / 10 0 0 0
Hobart OK 96 70 96 69 / 10 10 0 0
Wichita Falls TX 95 72 94 71 / 20 10 10 0
Gage OK 93 67 93 66 / 10 10 0 0
Ponca City OK 92 70 92 68 / 10 0 0 0
Durant OK 95 73 94 71 / 20 10 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 8 PM CDT this evening for
OKZ032-043-047-048-050>052.
TX...None.
&&
NEAR TERM...14
SHORT TERM...14
LONG TERM....14
AVIATION...23Special Weather Statement
National Weather Service Norman OK
623 AM CDT Wed Aug 20 2025
TXZ085-086-088>090-201200-
Clay TX-Wichita TX-Archer TX-Wilbarger TX-Baylor TX-
623 AM CDT Wed Aug 20 2025
...A strong thunderstorm will impact portions of west central Clay,
northern Archer, Wichita, southeastern Wilbarger and northeastern
Baylor Counties through 700 AM CDT...
At 623 AM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Wichita Falls, moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wichita Falls, Burkburnett, Iowa Park, Holliday, Scotland, Dean,
Sheppard AFB, Lake Diversion, Mankins, Dundee, southwestern Lake
Arrowhead, Lakeside City, Pleasant Valley, and Cashion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3379 9908 3412 9877 3404 9836 3363 9842
TIME...MOT...LOC 1123Z 019DEG 16KT 3394 9854
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SchuethPreliminary Local Storm Report
National Weather Service Norman OK
738 AM CDT Wed Aug 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Tstm Wnd Gst 3 NNE Wewoka 35.19N 96.48W
08/19/2025 E60 MPH Seminole OK Emergency Mngr
One pole barn roof ripped off and multiple
trees and power poles down. Time estimated
from radar.
&&
JTPreliminary Local Storm Report
National Weather Service Norman OK
846 AM CDT Wed Aug 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM Flash Flood 1 ENE Pleasant Valley 33.94N 98.58W
08/20/2025 Wichita TX Trained Spotter
Rushing water about 5-6 inches high was
observed causing a tree to fall, a barbed
wire fence to fall. Water was measured with
a ruler and a rain gauge. The gauge was
emptied before the rain started.
&&
JTPreliminary Local Storm Report
National Weather Service Norman OK
856 AM CDT Wed Aug 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM Tstm Wnd Dmg 4 WNW Kingfisher 35.88N 97.99W
08/19/2025 Kingfisher OK Broadcast Media
Damage to a large outbuilding (roof loss and
wall damage). Broadcast media shared via
social media. Time estimated from radar.
&&
JTThe national radar mosaic for the moment the first event began.
2 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287078, 1287079.